Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 196, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 7, 2016, 7:44 PM CDT for Ector County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2016, 7:44 PM CDT (00:44 UTC)
- Expired
- Sep 7, 2016, 8:00 PM CDT
- In force
- 16 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 14 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1140 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WUUS54 KMAF 080044 SVRMAF TXC135-080115- /O.NEW.KMAF.SV.W.0196.160908T0044Z-160908T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 744 PM CDT WED SEP 7 2016 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ECTOR COUNTY IN WESTERN TEXAS... * UNTIL 815 PM CDT * AT 743 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ODESSA... MOVING NORTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... ODESSA AND ODESSA SCHELEMEYER FIELD. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 119 AND 121. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3181 10229 3192 10245 3207 10230 3183 10229 TIME...MOT...LOC 0043Z 218DEG 22KT 3193 10231 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
003
WWUS54 KMAF 080100
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT WED SEP 7 2016
TXC135-080108-
/O.CAN.KMAF.SV.W.0196.000000T0000Z-160908T0115Z/
ECTOR TX-
800 PM CDT WED SEP 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ECTOR COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3181 10229 3192 10245 3207 10230 3183 10229
TIME...MOT...LOC 0057Z 218DEG 22KT 3201 10224
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 5:52 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 7, 5:52 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 552 PM CDT WED SEP 7 2016 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR conditions are expected at the west Texas and southeast New Mexico terminals the next 24 hours. Tempo VFR conditions in thunderstorms with brief gusty and variable winds are expected this evening at a majority of the terminals. Will monitor for possible amendments. South to southwest winds of 5 to 15 mph are expected the next 24 hours. 12 && .PREV DISCUSSION... /issued 249 PM CDT WED SEP 7 2016/ DISCUSSION... Given anomalously high moisture content in the atmosphere courtesy of now Tropical Storm Newton, as well as temperatures rising into the 80s and 90s this afternoon, it feels unusually muggy across the region. Today's 12Z/7AM CDT sounding indicated 1.8 inches of precipitable water over the region, which is not only nearly 3 standard deviations above normal, but also a new record high precipitable water value for this date (previously 1.75 inches). Visible satellite imagery indicates clearing (and subsequent development of a cumulus field) from the eastern Permian Basin southwestward to the Big Bend Area, with cirrus lingering across southeast New Mexico, the Upper Trans Pecos, and western Permian Basin from earlier convection. Given the amount of available moisture, convection has already begun to develop over the higher terrain, and will be possible across most of the area through this evening. Storms could linger into the overnight hours, potentially redeveloping along outflow boundaries, with the best chance for showers and thunderstorms along and west of a line from roughly Gail to Fort Stockton to Lajitas. The primary threat accompanying storms will be heavy rainfall, which could result in some localized flooding concerns, particularly in areas that have received recent rainfall as well as low lying areas and those with poor drainage. Lows tonight will be mild, ranging from the mid 60s to mid 70s. Southwesterly flow aloft will continue the next few days, as the region remains between a deepening western CONUS trough and high pressure in place across the southeast. Thus, moisture from Newton will become entrained in a SW-NE oriented shear axis through this weekend, though given a lack of forcing, only slight chance to low chance PoPs are warranted for Thursday and Friday. After a couple days of warmer temperatures Thursday and Friday, a change is on the way Saturday, as a cold front is progged to move south through the area. There is still a bit of discrepancy in timing, though the front looks to push through the region Saturday morning/early afternoon, with breezy northeasterly winds in its wake. Models continue to generate ample QPF with the front, though the highest QPF values look to be focused over the Western Low Rolling Plains into the Big Country where convergence will be enhanced. However, have maintained chance PoPs areawide, as the amount of available moisture will increase the potential for convection, despite the timing of the front being less than ideal for widespread storm development. Either way, temperatures Saturday look to drop well below normal for this time of year, with highs ranging from the mid 70s north to around 90 degrees across far southern zones. Temperatures will moderate back toward normal on Sunday and Monday, with a lull in precipitation for much of the area. Another stronger front is progged to move through the area in the Tuesday/Wednesday time frame, which will bring the next opportunity for widespread precipitation as well as cooler temperatures. Stay tuned. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 93 73 94 / 20 20 20 20 Carlsbad 68 89 68 93 / 30 20 10 10 Dryden 75 94 74 95 / 20 20 20 20 Fort Stockton 69 90 71 92 / 30 20 20 20 Guadalupe Pass 61 80 65 86 / 30 20 10 10 Hobbs 67 87 66 91 / 30 20 10 10 Marfa 64 83 59 85 / 30 30 20 20 Midland Intl Airport 72 92 73 94 / 30 20 20 20 Odessa 73 91 73 93 / 30 20 20 20 Wink 71 92 72 95 / 30 20 10 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 70/84
Hazardous weather outlook, Sep 7, 3:06 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 306 PM CDT WED SEP 7 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 306 PM CDT WED SEP 7 2016 /206 PM MDT WED SEP 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING, WITH THE BEST CHANCES EXTENDING FROM THE DAVIS MOUNTAINS NORTHEAST INTO THE PERMIAN BASIN. HAZARDS INCLUDE LOCALLY HEAVY RAIN RESULTING IN FLOODING OF LOW-LYING AREAS, WIND GUSTS TO 50 MPH, AND FREQUENT CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 7, 7:13 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 713 PM CDT WED SEP 7 2016 TXZ050-061-068-080100- ANDREWS TX-ECTOR TX-CRANE TX- 713 PM CDT WED SEP 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRANE...EASTERN ANDREWS AND ECTOR COUNTIES UNTIL 800 PM CDT... AT 712 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOLDSMITH...OR 8 MILES NORTH OF WEST ODESSA...MOVING EAST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ODESSA...ANDREWS...WEST ODESSA...GOLDSMITH...PENWELL...ODESSA SCHELEMEYER FIELD...ANDREWS COUNTY AIRPORT...PLEASANT FARMS AND NORTH COWDEN. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 95 AND 118. LAT...LON 3164 10269 3235 10268 3251 10233 3149 10234 TIME...MOT...LOC 0012Z 268DEG 20KT 3196 10252
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:08 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Winkler | 112 min |
| Sep 7, 7:13 PM CDT | Special Weather Statement | MAF | Andrews, Ector | 47 min |
| Sep 7, 7:52 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Martin, Midland, Upton | 113 min |
| Sep 7, 8:13 PM CDT | Special Weather Statement | MAF | Midland | 32 min |
| Sep 7, 8:32 PM CDT | Special Weather Statement | MAF | Crane | 28 min |
| Sep 7, 8:37 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 53 min |
| Sep 7, 8:47 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Scurry | 118 min |
| Sep 7, 9:42 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Pecos, Ward | 2 hr |
| Sep 8, 6:50 PM CDT | Special Weather Statement | MAF | Crane | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.